Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 156, NWS Blacksburg, VA

July 16, 2000Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2000, 1:59 PM EDT for Greenbrier County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 1:59 PM EDT (17:59 UTC)
Expired
Jul 16, 2000, 2:45 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:05 PM EDTHail 0.75Frankford, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 161800
SVRRNK
WVC025-161845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 245 PM EDT.

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF RENICK.  THE STORM WAS NEARLY
  STATIONARY.

SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  RENICK...
  WHITE SULPHUR SPRINGS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 10:00 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT SUN JUL 16 2000

MORNING SOUNDINGS SHOWING AXIS OF COLDEST H5 AIR NOW EXITING
CWA...BUT ALL STILL 1-2 COLDER THAN ETA PROGGED. WITH PLENTY OF
MOISTURE AVAILABLE WE WILL SEE LOTS OF CU FORMING THIS AFTERNOON AND
MAY END UP MOSTLY CLOUDY FOR A WHILE IN THE WEST. CONCERNING TSTM
POTENTIAL...SOUNDINGS MOST UNSTABLE IN THE EAST WITH CAPES
APPROACHING 2000J/KG. NO SYNOPTIC SCALE FORCING SEEN AND SURFACE
THTE RIDGE PROGGED TO BE EAST OF CWA FOR THE AFTERNOON. SO WITH THAT
IN MIND WILL KEEP LOW CHC POPS IN ALL LOCATIONS...BUT EXPECTING JUST
GARDEN VARIETY STORMS...WITH SOME SMALL HAIL AND GUSTY WINDS
POSS|IBLE IN THE EAST.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

NOGUEIRA

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.